New York, 2001

Flash Flood and Damaging Winds in New York, August 3, 2001

August 3, 2001 · NWS ALY · 4 events in 4 counties and zones

A cold front, moving into a warm humid airmass, produced scattered thunderstorms across eastern New York on the afternoon of August 3. A couple of the storms became severe.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$83,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A cold front, moving into a warm humid airmass, produced scattered thunderstorms across eastern New York on the afternoon of August 3. A couple of the storms became severe. Thunderstorm winds blew numerous trees and wires down in the town of Arglye in Washington County. Another storm, in Greene County, produced a wind gust measured at 62 mph in Catskill and blew down a carport. Thunderstorm winds in North Hillsdale, Columbia County blew trees and large limbs down. One thunderstorm produced torrential rainfall in Kingston, Ulster County. 1.82 inches of rain was reported in just 30 minutes. This rainfall resulted in the flooding and closure of several roadways in that town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 3, 12:20 AM EST, 13 hours 35 minutes earlier.

Area forecast discussion, Aug 3, 12:20 AM EST, 13 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
120 AM EDT FRI AUG 3 2001

.DISC...

.BOTTOM LINE...CONVECTION OCRS SOMEWHERE IN CWA TDA.

.PROBLEM OF THE DAY...WHERE WL THE PRIMARY IMPACT OF CONVECTION BE?

.SYNOPSIS...RATHER ZNL ULVL CRCLN ACRS BULK OF NOAM...W JETSTRM NWRN
US ACRS SRN/CNTRL CANADA.  WK EMBEDDED S/W TROAL E JMSBAY THU EVE
MOVG EWD TIED H2/H3 WMAX INVOF 85/90 KTS...AND TO SFC CDFNT SINKING
SWD THRU SRN QUE/ONT PROVINCES.  USTBL AMS TO THE S OF THE FNT ACRS
ST LAW VLY/NRN NY/NRN NEW ENG. MDL CAPES INITIALIZED AT 2000+ J/KG
IN MUCH OF THIS AREA.  SCND S/W TROAL MOVS SEWD FM N OF GRTLKS
TDA...ASSOCD WMAX MOVS ACRS MID ST LAW VLY LVG MUCH OF CWA IN RRQ
AND ASSOCD H2/H3 DVRGNC.  USTBL AMS SINKS SWD INTO CWA TDA...W
GEM/META FCSTG CAPES TO MAX BTWN 1500 AND 2000+ J/KG IN A PORTION OF
THE CWA AND SFC DWPTS 70+ F.  CONTD E/W PROGRESSION OF DRIVING
DYNAMIC FEATURES TNGT/SAT.  BY LT SAT TROAL IS FCST TO BE OVR NEW
ENG W NWLY CRCLN ACRS ALL OF CWA AS STG RDG BLDS NEWD INTO WRN
GRTLKS.  SFC DWPTS AND HI INSTBLTY FCST FOR CWA TNGT INTO SAT...THO
DWPTS SAT MNLY MU 60S...WHICH IS ABT 5 DEGS F LWR THAN FCST FOR TDA.

.MDLS...HIRES MDLS META/GEM RGNL/MM5 (SUNYSB) WERE CAREFULLY
EXAMINED.  META SHOWS A BAND OF STG ULVL DVRNGC ACRS CWA TDA IN ASSOC
W RRQ OF H2/H3 WMAX.  META FCSTG ORGANIZED BANDS OF CONVECTION TO
FORM AND IMPACT ALL OF THE CWA.  META/MM5 AXES OF MAX PCPN OCRS ACRS
CNTRL AND SRN PTNS OF CWA.  GEM RGNL DIFFERS IN THAT IT HAS MAX AXIS
ACRS NRN CWA...MNLY CAP DIST NWD.  NOTED A SIMILAR BIAS BTWN THE
MDLS ERLYR THIS SUMMER...AND GEM WON OUT.  IT RMNS TO BE SEEN WHICH
FCST WL BE BEST IN THIS SITN.  A CURSORY GLANCE AT THE AVN/ETA/RAFS
SUGGESTS THAT THE AVN/RAFS HAVE A MORE SLY BIAS THAN THE ETA FOR
TDA/TNGT...BUT BOTH FCST PCPN ACRS ALL OF THE CWA AT SOME PT
TDA...BUT EXCLUDE NRN ZNS TNGT.  ETA FCST PCPN THRUT CWA TDA/TNGT.
ON SAT ALL MDLS FOCUS PCPN IN SRN HLF OF CWA...W AVN/GEM QPF FCSTG
THE MOST WDSPRD PCPN.  GEM GLOBAL/NOGAPS W GROSSER RES HAVE RATHER
WDSPRD PCPN ACRS CWA INTO SAT.

.SHORT TERM...MAV/FWC POPS ARND 50 PCT TDA...AND THAT LOOKS RSNBL AS
ALL MDLS ARE FCSTG PCPN...AND IT/S SUMMER AND PCPN IS CONVECTIVE
...SO CAN/T PIN DOWN LOCS OF MSRBL PCPN.  AND OBVIOUSLY THERE ARE
DIFFERENCES BTWN LOC OF ORGANIZED PCPN FCST BY GEM/META/MM5.  MOS
MAXT IN LM 80S...AGREES WELL W MM5 FCST RAOBS.  LOTSA CLDS NOTED ON
THESE RAOBS BLO 10K FT.  W HI WATER CONTENT...PSBL HAZE...AND FACT
THAT THESE VALUES AGREE W PREV ZONES...WL STICK W LATEST MOS NUMBERS.
LLVL WND FIELD IS WK...BUT ISOLD SVR NOT OUTTA THE QUESTION IN
PULSERS.  HVY RN LKLY TOO AS PW/S APCH 2 INCHES.  WL NOT ISSUE AN
SPS UNLESS SPC PUTS US IN A RISK SVR AREA.

.LONG TERM...LINGERING SHWRS/TSTMS TNGT.  MAIN IMPACT OF GEM/S PCPN
FCST IN CNTRL/SRN PTN OF CWA IS TNGT.  PREV POP FCST/MOS VALUES ARE
IN CHC CATEGORY...AND WL STAY W CHC POPS (ADDING ADRNDCKS FOR 30 PCT
CHC).  EMPHASIS FOR PCPN SHFTS S OF KALY SAT PER PREV FCST.  MOS
VALUES ABT 30 PCT IN CAP DIST...BUT WL STAY DRY PER PREV FCST...AS
DYNAMICS DRIVING CONVECTION SHOULD BE TO THE S/E.  LTLCG IN MAXT.
DWPTS FCST ABT 5 DEGS LWR...SHOULD BE LTL LESS HUMID SAT...BUT
NOTHING TO WRITE HOME ABT.  MAXT IN 80S SAT.

.XTND...ETA/META/AVN ALL LINGER SOME LGT PCPN ACRS SERN CWA SAT
NGT.  HWR...GEM GLOBAL FCSTG DRY.  GEM/AVN BOTH DRY SUN AS DP RDG
RESIDES OVR NY/NEW ENG.  LTLCG MON AS RDG IS ACRS MUCH OF US AND
H10/H5 THKNS OVR NY FCST 5760+ M.  GEM SHOWS TROAL APCHG NY/NEW ENG
FM N OF GRTLKS TUE...W PSBL WK CDFNTL FROPA BY LT WED.  THE CURRENT
XTND FCST LOOKS RSNBLY IN LN W LATEST AVN/GEM FCSTS AND XCP FOR
ADDING CHC PCPN TO SERN ZNS SAT NGT (PER ETA/AVN) WL LV XTND FCST AS
IS.

.ALY...NONE.

KHH

In the hours before

Special weather statement, Aug 3, 1:15 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
215 PM EDT FRI AUG 3 2001

NYZ042-043-031930-
WARREN NY-WASHINGTON NY-
215 PM EDT FRI AUG 3 2001

...THUNDERSTORM WITH TORRENTIAL DOWNPOURS WILL CONTINUE ACROSS
WARREN AND WASHINGTON COUNTIES IN NEW YORK THROUGH 330 PM...

AT 215 PM EDT DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS 5 MILES
NORTHWEST OF WARRENSBURG...OR...MOVING SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30
MPH...POSSIBLE SMALL HAIL...AND A BRIEF PERIOD OF HEAVY RAIN...WILL
BE NEAR...

WARRENSBURG AT 225 PM EDT...
BOLTON LANDING AT 230 PM EDT...
LAKE GEORGE VILLAGE AT 245 PM EDT...
SOUTH BAYy VILLAGE AT 305 PM EDT...
GLENS FALLS AT 315 PM EDT...

The radar

The Albany radar (KENX), 85 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Washington

When
August 3, 1:55 PM EST
Where
Washington County, Argyle
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
43.233, -73.500

Flash Flood, Ulster

When
August 3, 3:15 PM EST to 3:45 PM EST
Where
Ulster County, Kingston
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Thunderstorm Wind, Greene

When
August 3, 3:30 PM EST
Where
Greene County, Catskill
Property damage
$30,000
Reported by
TRAINED SPOTTER
Coordinates
42.217, -73.867

Thunderstorm Wind, Columbia

When
August 3, 3:30 PM EST to 4:30 PM EST
Where
Columbia County, Hillsdale
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
42.183, -73.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2001Every state in 2001This day in weather historyWarnings in New York, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264430, 5264431, 5264432, 5264433.